Alert archive / Virginia / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 74, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 4, 2001, 1:07 PM EDT for Pittsylvania County, Virginia. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 4, 2001, 1:07 PM EDT (17:07 UTC)
- Expired
- Jul 4, 2001, 1:45 PM EDT
- In force
- 38 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Pittsylvania County, VA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 4, 1:30 PM EDT | Thunderstorm Wind | Pittsville, VA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 5.1 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 179 J/kg
- Mixed-layer CIN
- -78 J/kg
- Mixed-layer LCL
- 808 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRNK 041709 SVRRNK VAC143-041745- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 107 PM EDT WED JUL 4 2001 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA * UNTIL 145 PM EDT. * AT 107 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 13 MILES WEST OF BGRETNA...MOVING EAST AT 25 MPH. SOME LOCATIONS THREATENED THROUGH 145 PM EDT INCLUDE GRETNA... HURT... MT AIRY... REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. .END $$ 09
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 10:15 AM EDT, 2 hours 52 minutes earlier.
Area forecast discussion, Jul 4, 10:15 AM EDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 1015 AM EDT WED JUL 4 2001 ACTIVITY OVER SRN WV AND WRN KY NOT MAKING GOOD PROGRESS EAST THIS MORNING. STILL APPEARS NORTHWEST PORTION OF THE CWA WILL CONTINUE TO GET SCRAPED BY SHOWERS AND OCNL THUNDER SO WILL GO CATEGORICAL THERE AND PROBABLY LOWER TEMPS. STRONG WAVE DIVING SE FROM THE GREAT LAKES EXTRAPOLATES TO PA/NY RGN BY EARLY EVENING. THIS SHOULD FIRE UP ACTIVITY LATE TODAY AND THIS EVENING ALONG STRENGTHENING LEE TROF. AREA ALSO WILL BE UNDER RRQ OF UPR JET AND MODELS CONFIRM SOME DECENT UVVS EAST OF THE MTNS BY 00Z. FOR NOW THE GOING FCST LOOKS GOOD ALTHOUGH WILL TWEAK IN THE WEST. .RNK.p.. NC...NONE. VA...NONE. WV...NONE. JDS
In the hours before
Local storm report, Jul 4, 10:18 AM EDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1018 AM EDT WED JUL 04 2001
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
730 PM POCAHONTAS VA FLOODING
07/03/01 TAZEWELL RTE 644 CLOSED FROM 730
PM TO 930 PM BY TAZEWELL
POLICE.
Special weather statement, Jul 4, 12:15 PM EDT, 52 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>046-058-059- WVZ042>045-041630- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1215 PM EDT WED JUL 4 2001 ...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING... SHOWERS AND THUNDERSTORMS OVER THE MOUNTAINS WILL MOVE EAST INTO THE PIEDMONT DURING THE AFTERNOON. SOME OF THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE...ESPECIALLY DURING THE MID AND LATE AFTERNOON HOURS AS A WEAK TROUGH OF LOW PRESSURE INTERACTS WITH THE HUMID AIR MASS ACROSS THE REGION. DAMAGING WINDS APPEAR TO BE THE PRIMARY THREAT WITH THESE STORMS...MAINLY ALONG AND EASTWARD FROM THE BLUE RIDGE...WHERE A LINE OR CLUSTERS OF STRONGER STORMS MAY DEVELOP. IN ADDITION...VERY HEAVY RAINFALL WILL ACCOMPANY THE HEAVIER THUNDERSTORMS WITH A QUICK ONE TO TWO INCHES POSSIBLE IN A BRIEF PERIOD. THIS MAY LEAD TO FLOODING ALONG SMALLER CREEKS AND STREAMS AS WELL AS POOR DRAINAGE AREAS. THE SKYWARN AMATEUR RADIO NETWORK AND INFORMATION FROM NATIONAL WEATHER SERVICE SPOTTERS MAY BE NEEDED THIS AFTERNOON. THOSE PLANNING OUTDOOR HOLIDAY ACTIVITIES SHOULD KEEP ABREAST OF THE CHANGING WEATHER CONDITIONS AND REMEMBER TO MOVE TO A PLACE OF SAFETY SHOULD THREATENING WEATHER DEVELOP. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. JH/JDS
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 8:39 PM EDT | Flash Flood Warning | RNK | Tazewell | 81 min |
| Jul 4, 12:54 PM EDT | Severe Thunderstorm Warning | RNK | Franklin | 36 min |
| Jul 4, 2:07 PM EDT | Severe Thunderstorm Warning | RNK | Henry, City of Martinsville | 38 min |
| Jul 4, 3:34 PM EDT | Flash Flood Warning | RNK | Henry | 3 hr |
Nearby
Severe Thunderstorm Warnings in Virginia, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.